Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Cubic surfaces with special periods


Authors: James A. Carlson and Domingo Toledo
Journal: Proc. Amer. Math. Soc. 141 (2013), 1947-1962
MSC (2010): Primary 14D07, 14K22
Published electronically: January 15, 2013
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study special values of the point in the unit ball (period) associated to a cubic surface. We show that this point has coordinates in $ \mathbb{Q}(\sqrt {-3})$ if and only if the abelian variety associated to the surface is isogenous to the product of five Fermat elliptic curves. The proof uses an explicit formula for the embedding of the ball in the Siegel upper half plane. We give explicit constructions of abelian varieties with complex multiplication by fields of the form $ K_0(\sqrt {-3})$, where $ K_0$ is a totally real quintic field, which arise from smooth cubic surfaces. We include Sage code for finding such fields and conclude with a list of related problems.


References [Enhancements On Off] (What's this?)

  • 1. J. Achter, Arithmetic Torelli maps for cubic surfaces and threefolds, arXiv:1005.2131v3 [math.AG], 29 Feb. 2012.
  • 2. J. Achter, On the abelian fivefolds attached to cubic surfaces, arXiv:1208.2974v1 [mathAG], 14 Aug. 2012.
  • 3. D. Allcock, J. Carlson, and D. Toledo, The complex hyperbolic geometry of the moduli space of cubic surfaces, J. Algebraic Geom. 11 (2002), 659-724. MR 1910264 (2003m:32011)
  • 4. D. Allcock and E. Freitag, Cubic surfaces and Borcherds products, Comment. Math. Helv. 77 (2002), 270-296. MR 1915042 (2004c:14067)
  • 5. A. Beauville, Moduli of cubic surfaces and Hodge theory (after Allcock, Carlson, Toledo), Géométries à courbure négative ou nulle, Sémin. Congr. 18, Soc. Mat. France, Paris, 2009, 445-466. MR 2655320 (2011g:32022)
  • 6. S. Lang, Complex Multiplication (Grundlehren der mathematischen Wissenschaften 255), Springer-Verlag, 1983, 185 pp. MR 713612 (85f:11042)
  • 7. K. Matsumoto and T. Terasoma, Theta constants associated to cubic threefolds. J. Algebraic Geom. 12 (2003), 741-775. MR 1993763 (2004h:14041)
  • 8. D. Mumford, Abelian Varieties, Oxford University Press, 1970, 279 pp. MR 0282985 (44:219)
  • 9. D. Mumford, A note on Shimura's paper ``Discontinuous Groups and Abelian Varieties'', Math. Ann. 181 (1969), 345-351. MR 0248146 (40:1400)
  • 10. Jürgen Neukirch, Algebraic Number Theory, Springer-Verlag (Grundlehren der mathematischen Wissenschaften 322), 1999, 571 pp. MR 1697859 (2000m:11104)
  • 11. M. Waldschmitt, Transcendence of Periods: The State of the Art, Pure and Applied Mathematics Quarterly, Volume 2, Number 2 (Special Issue: In honor of John H. Coates, Part 2 of 2), 435-463, 2006. MR 2251476 (2007d:11083)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 14D07, 14K22

Retrieve articles in all journals with MSC (2010): 14D07, 14K22


Additional Information

James A. Carlson
Affiliation: Clay Mathematics Institute, One Bow Street, Cambridge, Massachusetts 02138
Address at time of publication: 25 Murray Street, Apt. 7G, New York, New York 10007
Email: jcarlson@claymath.org, jxxcarlson@mac.com

Domingo Toledo
Affiliation: Department of Mathematics, University of Utah, Salt Lake City, Utah 84112
Email: toledo@math.utah.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-2013-11484-X
PII: S 0002-9939(2013)11484-X
Received by editor(s): April 10, 2011
Received by editor(s) in revised form: October 2, 2011
Published electronically: January 15, 2013
Additional Notes: This research was partially supported by NSF Grant DMS-0600816. The first author also gratefully acknowledges the support of the Clay Mathematics Institute and of CIMAT
Communicated by: Lev Borisov
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.